Texas, 2015

Hail and Damaging Winds in Texas, September 20, 2015

September 20, 2015 · NWS AMA · 5 events in 2 counties and zones

Thunderstorms formed across the southeast Texas Panhandle during the late afternoon of the 20th and continued into the evening hours. These thunderstorms brought large hail and damaging winds to the Lelia Lake and McLean area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms formed across the southeast Texas Panhandle during the late afternoon of the 20th and continued into the evening hours. These thunderstorms brought large hail and damaging winds to the Lelia Lake and McLean area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 20, 3:18 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 20, 3:18 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT SUN SEP 20 2015

.DISCUSSION...
CONVECTION FIRING THIS AFTERNOON OVER THE EASTERN PANHANDLES ALONG A
NARROW CORRIDOR OF INSTABILITY. DEWPOINTS IN THE LOW 60S BROUGHT IN
BY SOUTHEASTERLY WINDS REMAIN MOSTLY IN THE FAR EASTERN COUNTIES AS
STRONG WESTERLY WINDS HAVE BROUGHT DRIER AIR AND WARMER TEMPERATURES
FURTHER EAST. THIS BROAD AREA OF SURFACE CONVERGENCE COMBINED WITH A
WEAK SHORTWAVE APPEAR TO BE ENOUGH TO GET THINGS ROLLING...THOUGH
WATER VAPOR SHOWS DRY AIR INVADING FROM THE NORTHWEST. PWAT VALUES
OF 1 TO 1.50 INCHES WOULD SUPPORT SOME HEAVY DOWNPOURS...AND SOME
STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE AS BULK SHEAR VALUES
INCREASE TO 30 TO NEAR 40KTS THIS EVENING IN VEERING WIND PROFILES.
MAIN THREAT APPEARS TO BE DAMAGING WINDS...THOUGH A FAIR AMOUNT OF
CAPE EXISTS IN THE HAIL GROWTH ZONES THIS AFTERNOON FOR SOME OF THE
BETTER ORGANIZED UPDRAFTS DURING PEAK HEATING AND HIGHEST
INSTABILITY. AS SUBSIDENCE BUILDS IN LATER TONIGHT...THE THREAT FOR
CONVECTION CEASES AS AN UPPER LEVEL RIDGE BUILDS IN FROM THE WEST FOR
MONDAY AND CONTINUES THE WARMER TEMPERATURES FROM TODAY.

FORECAST CONFIDENCE DECREASES SOME AFTER TUESDAY AS THE PROGRESSION
OF AN UPPER LEVEL LOW IN THE PACIFIC EJECTS EASTWARD ACROSS THE FOUR
CORNERS REGION AND SHIFTS THE RIDGE AXIS EAST. MODELS ARE STILL
STRUGGLING WITH HOW THE SYSTEM EVOLVES...IF THE CLOSED LOW OPENS UP
INTO A BROAD TROUGH OR REMAINS SOMEWHAT MORE CLOSED AND SLOWLY TRACKS
ACROSS THE PLAINS. HAVE SLIGHT CHANCE TO CHANCE POPS BEGINNING ON
TUESDAY NIGHT...THOUGH CONFIDENCE IS NOT PARTICULARLY HIGH IN
WIDESPREAD HIGH VALUES OF PRECIPITATION AT THIS TIME.

ELSENHEIMER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                88  64  91  65  86 /  20  10   0   5   5
BEAVER OK                  85  63  94  66  92 /  20  20   0   5   5
BOISE CITY OK              85  58  92  61  84 /  10   0   0   5  20
BORGER TX                  89  68  93  69  89 /  30  10   5   5   5
BOYS RANCH TX              89  64  94  66  86 /  20  10   5   5  20
CANYON TX                  88  62  92  64  86 /  20  10   0   5   5
CLARENDON TX               86  64  92  67  90 /  50  20   0   5   5
DALHART TX                 87  61  93  62  85 /  10   5   5   5  20
GUYMON OK                  87  62  94  65  89 /  20   5   0   5  10
HEREFORD TX                86  63  91  65  85 /  10  10   5   5  10
LIPSCOMB TX                84  65  93  67  91 /  30  20   0   5   5
PAMPA TX                   86  65  91  67  89 /  30  20   0   5   5
SHAMROCK TX                83  64  92  66  91 /  30  20   0   5   5
WELLINGTON TX              85  64  93  66  92 /  50  20   0   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/18
Hazardous weather outlook, Sep 20, 2:31 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
331 PM CDT SUN SEP 20 2015

OKZ001>003-TXZ001>020-210845-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
331 PM CDT SUN SEP 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS
PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STRONG TO
MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE WITH WIND GUSTS NEAR 60
MPH AND HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES WILL RETURN ACROSS THE WESTERN TEXAS AND
OKLAHOMA PANHANDLES LATE TUESDAY AND TUESDAY NIGHT...AND ACROSS THE
ENTIRE AREA WEDNESDAY AND THURSDAY. SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 20, 3:02 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT SUN SEP 20 2015

TXZ014-015-202145-
WHEELER TX-GRAY TX-
402 PM CDT SUN SEP 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER AND
NORTHEASTERN GRAY COUNTIES UNTIL 445 PM CDT...

AT 400 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF NEW MOBEETIE...OR 11 MILES SOUTHEAST OF MIAMI...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRISCOE...WHEELER...NEW MOBEETIE AND MOBEETIE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3542 10027 3541 10071 3562 10078 3562 10026
TIME...MOT...LOC 2100Z 259DEG 32KT 3554 10055

ANDRADE
Special weather statement, Sep 20, 3:47 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
447 PM CDT SUN SEP 20 2015

TXZ014-015-202230-
WHEELER TX-GRAY TX-
447 PM CDT SUN SEP 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER AND EASTERN GRAY
COUNTIES UNTIL 530 PM CDT...

AT 446 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR KELLERVILLE...OR 18 MILES NORTHWEST OF SHAMROCK...MOVING EAST
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW MOBEETIE...KELLERVILLE AND MOBEETIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3525 10027 3525 10068 3558 10062 3556 10029
TIME...MOT...LOC 2146Z 303DEG 23KT 3539 10050

ANDRADE
Special weather statement, Sep 20, 3:50 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT SUN SEP 20 2015

TXZ013-018-202230-
CARSON TX-ARMSTRONG TX-
450 PM CDT SUN SEP 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARSON AND
NORTHEASTERN ARMSTRONG COUNTIES UNTIL 530 PM CDT...

AT 449 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PANHANDLE...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GROOM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3514 10141 3534 10142 3533 10109 3502 10109
TIME...MOT...LOC 2149Z 299DEG 14KT 3530 10137

ANDRADE

The radar

The Amarillo radar (KAMA), 105 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gray

When
September 20, 4:35 PM CST
Where
Gray County, 3.95 mi NE of Mc Lean
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.270, -100.550

Trained storm spotters reported wind gusts up to 60 mph 4 miles northeast of McLean.

Hail, Gray

When
September 20, 4:39 PM CST
Where
Gray County, 8.29 mi N of Mc Lean
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.350, -100.600

Golf ball size hail occurred 8 miles north of McLean.

Hail, Gray

When
September 20, 4:41 PM CST
Where
Gray County, 0.89 mi SE of Alanreed
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.210, -100.720

Nickel size hail occurred one mile east of Alanreed.

Hail, Gray

When
September 20, 4:48 PM CST
Where
Gray County, Mc Lean
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.230, -100.600

Half dollar size hail occurred in McLean.

Thunderstorm Wind, Donley

When
September 20, 5:29 PM CST
Where
Donley County, 4.83 mi NE of Lelia Lake
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.940, -100.710

A metal roof was torn off of a home and wind damage to power poles and trees was reported on County Road 22, 4 miles northeast of Lelia Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602351, 602347, 602348, 602349, 602350.